“Poppers” (alkyl nitrite) is a recreational drug that is perceived as innocuous, although descriptions of maculopathy and optic neuropathy have been published.1–4
This specific maculopathy consists of photopsias, central scotomas, and decrease of visual acuity (VA), as well as central yellow spot on fundus examination and disruption of outer segments in central photoreceptors revealed by optical coherence tomography (OCT).1–3
Optic neuropathy with light perception and bilateral papilledema after poppers has been recorded in literature only once.4
We present the first case of full-thickness macular hole (FTMH) and optic neuritis simultaneously in the context of poppers toxicity.
A 13-year-old white girl presented with vision loss, central scotoma, retrobulbar pain in the left eye (OS) and headache of 1 month's duration. Patient admitted to single poppers use 1 month previously. Informed consent was obtained. Medical history was noncontributory. Visual acuity (VA) and Ishihara test were normal in the right eye (OD) and abnormal in OS, 20/400 and 7/20, respectively. Extraocular movements and anterior segment were normal. Funduscopy revealed optic disc blurring OD and edema with peripapillary hemorrhages and vessel tortuosity OS. Macula was normal OD, whereas a yellow foveal spot was present OS (Figures 1A and 1B).
(A–J) Fundus photographs. At presentation (A, B): Papilledema predominantly in the left eye (OS) with a yellow foveal spot OS compatible with macular ischemia. At seventh day of treatment (C, D): Reduction of the papilledema in both eyes and diminution of macular ischemia and appearance of macular folds and macular hole (MH) OS. At the third week of evolution (F): Subtle disc edema and full-thickness MH (FTMH) OS. After macular surgery (H): Complete anatomic closure of FTMH OS. At twelfth month after macular surgery (J): Stability in anatomy of macula OS.
Pediatric and neurological exams were normal. Blood test showed raised erythrocyte sedimentation rate and C-reactive protein. Toxicological tests (cannabis, benzodiazepines, cocaine, opiate, amphetamine) were negative. Lumbar puncture showed neither intracranial hypertension nor infection of the cerebral spinal fluid (CSF). Computed tomography and magnetic resonance angiography of the brain and orbits were normal.
As diagnosis of optical neuritis was made, intravenous prednisolone was administered, resulting in pain relief in 2 days, and improvement of VA to 20/100 and reduction of papilledema within 7 days (Figures 1C and 1D).
Further tests were all negative: human immunodeficiency virus, varicella zoster virus, mumps, measles, rubella, Treponema pallidum, Borrelia burgdorferi, Bartonella henselae (blood) and toxoplasmosis, B. burgdorferi, herpesvirus type 1 and 2, Epstein-Barr virus, cytomegalovirus, varicella virus, anti-N-methyl-D-aspartate and neopterins (CSF).
Three weeks later, an OCT exam showed a complete macular hole (MH) LE (Figure 2C). Fluorescein angiography confirmed fundus findings (Figures 1F, 2A, and 2B).
(A–D) Fluorescein angiography of the left eye (OS): A window defect in the foveal zone in early phase of the angiogram (A) that did not expand with time in the late phase (B). Late hyperfluorescence of optic nerve head (B). Macular optical coherence tomography OS: full-thickness macular hole (FTMH) (C), complete anatomic closure of FTMH after surgery (D).
Given the resolution of the edema, presence of MH and low vision (20/100), 23-gauge pars plana vitrectomy, peeling of internal limiting membrane, and SF6 exchange were scheduled. VA of 20/30 and a complete closure of the MH (Figure 1H) was achieved. One year after surgery, the patient remained stable (Figures 1J and 2D).
The clinical condition of our patient was associated with a single use of poppers (alkyl nitrite). Although maculopathy is frequently seen in “long-term” users,1 there are also descriptions of retinal alteration in the case of single inhalation of poppers.3 Neuropathy, described by Fledelius,4 also occurred after single use of alkyl nitrite.
This specific maculopathy consists of central scotomas and decreased VA, as well as a central yellow spot on fundus examination, exactly as in the case of our patient.1–4 The only difference was a FTMH revealed by OCT instead of disruption of outer segments in central photoreceptors.1–3,5 Although first visual symptoms tend to appear immediately, in the first 24 to 48 hours, there are also descriptions similar to our case. Davies et al.3 described the appearance of the disruption of the ellipsoid line in the third month after poppers use.
The mechanisms linking poppers to neuroretinal toxicity remain unknown.6 Two postulated mechanisms are either direct or indirect (by sensitizing photoreceptors to light injury) nitric oxide (NO) toxicity. At physiological doses, NO is involved in the modulation of photoreceptor metabolism, but at higher doses NO is toxic.7 Moreover, NO potentiates the response of cones and decreases that of rods,8 which might also explain why the damage is limited to the fovea. NO is also known to decrease the threshold of light toxicity9 and interact with the macular pigment zeaxanthin,10 which protects the fovea against light damage. There are many similarities between solar and poppers maculopathy: 1) retinal damage was functionally and anatomically limited to the foveal center; 2) alteration of the outer segment of the foveal cone and subsequently the partial-thickness MH in the outer retina were observed in both solar and poppers maculopathy;11 3) characteristic defect at the level of the inner and outer segment (IS/OS) junctions of photoreceptors and foveal atrophy was visualized by OCT in both pathologies.12 When atrophy is extended to all retinal layers, the subsequent FTMH can be seen as in our patient. The process from macular edema, through atrophy to FTMH formation could be traced by retinography (Figures 1B, 1D, and 1F). On the other hand, niacin used in the case of hyperlipidemia, also induces NO without causing the specific foveal findings described above. In the case of niacin, OCT demonstrated cystoid spaces in the outer plexiform layer and inner nuclear layer13 instead of disruption of IS/OS junctions of photoreceptors. It could probably be explained by a lower level of NO released by niacin.
Another possibility is the vascular theory. Acute changes in ocular perfusion might contribute to retinal damage as NO is a potent vasodilator.2 Ischemia provoked by transitory hypotension due to the relaxing effect on smooth muscle induced by alkyl nitrites could also explain optic nerve alteration. Fledelius et al.4 postulated this same mechanism. It is curious that only very young patients (15 years old, in the case of Fledelius,4 and 13 years old in our case) debuted with pathology of the optic nerve, whereas adults1–3,5 presented only with maculopathy.
To our knowledge, this is the first case of a FTMH accompanied by bilateral optic neuropathy seen in a very young patient in the context of poppers use. Although the mechanism of foveal damage is not clear, the classic surgical approach has produced an excellent result.
- Audo I, El Sanharawi M, Vignal-Clermont C, et al. Foveal damage in habitual poppers users. Arch Ophthalmol. 2011;129(6):703–708. doi:10.1001/archophthalmol.2011.6 [CrossRef]
- Vignal-Clermont C, Audo I, Sahel JA, Paques M. Poppers-associated retinal toxicity. N Engl J Med. 2010;363(16):1583–1585. doi:10.1056/NEJMc1005118 [CrossRef]
- Davies AJ, Kelly SP, Naylor SG, et al. Adverse ophthalmic reaction in poppers users: Case series of poppers maculopathy. Eye (Lond). 2012;26(11):1479–1486. doi:10.1038/eye.2012.191 [CrossRef]
- Fledelius HC. Irreversible blindness after amyl nitrite inhalation. Acta Ophthalmol Scand. 1999;77(6):719–721. doi:10.1034/j.1600-0420.1999.770625.x [CrossRef]
- Van Bol LB, Kurt RA, Keane PA, Pal B, Sivaprasad S. Clinical phenotypes of poppers maculopathy and their links to visual and anatomic recovery. Ophthalmology. 2017;124(9):1425–1427. doi:10.1016/j.ophtha.2017.05.021 [CrossRef]
- Thatcher GRJ, Nicolescu AC, Bennett BM, Toader V. Nitrates and no release: Contemporary aspects in biological and medicinal chemistry. Free Radic Biol Med. 2004;37(8):1122–1143. doi:10.1016/j.freeradbiomed.2004.06.013 [CrossRef]
- Goldstein IM, Ostwald P, Roth S. Nitric oxide: A review of its role in retinal function and disease. Vision Res. 1996;36(18):2979–2994. doi:10.1016/0042-6989(96)00017-X [CrossRef]
- Sato M, Ohtsuka T. Opposite effects of nitric oxide on rod and cone photoreceptors of rat retina in situ. Neurosci Lett. 2010;473(1):62–66. doi:10.1016/j.neulet.2010.02.023 [CrossRef]
- Donovan M, Carmody RJ, Cotter TG. Light-induced photoreceptor apoptosis in vivo requires neuronal nitric-oxide synthase and guanylate cyclase activity and is caspase-3-independent. J Biol Chem. 2001;276(25):23000–23008. doi:10.1074/jbc.M005359200 [CrossRef]
- Scheidegger R, Pande AK, Bounds PL, Koppenol WH. The reaction of peroxynitrite with Zeaxanthin. Nitric Oxide. 1998;2(1):8–16. doi:10.1006/niox.1997.0156 [CrossRef]
- Comander J, Gardiner M, Loewenstein J. High-resolution optical coherence tomography findings in solar maculopathy and the differential diagnosis of outer retinal holes. Am J Ophthalmol. 2011;152(3):413–419. doi:10.1016/j.ajo.2011.02.012 [CrossRef]
- Jain A, Desai RU, Charalel RA, Quiram P, Yannuzzi L, Sarraf D. Solar retinopathy: Comparison of optical coherence tomography (OCT) and fluorescein angiography (FA). Retina. 2009;29(9):1340–1345. doi:10.1097/IAE.0b013e3181b0da88 [CrossRef]
- Spirn MJ, Warren FA, Guyer DR, Klancnik JM, Spaide RF. Optical coherence tomography findings in nicotinic acid maculopathy. Am J Ophthalmol. 2003;135(6):913–914. doi:10.1016/S0002-9394(02)02296-1 [CrossRef]